Nerve Agent Information for EMS and Hospitals

Source: Christian Bridgwater - 123RF

EMS.gov has issued a refresher on personal protection, recognizing toxidromes, and treating patients.

The document provides a quick refresher on standard protocols for recognizing, treating, and protecting yourself from nerve agent exposures. Comprehensive follow-up guidance for Law Enforcement, Fire, EMS, HazMat, and Hospital-Based First Receivers will be forthcoming.

According to the document, nerve agents are extremely toxic chemical warfare agents. Several nerve agents exist and are generally categorized as either
“high volatility” or “low volatility” chemicals, a measure of how likely they are to disperse in air.

A high volatility nerve agent (easily dispersed in air) means that the exposure is likely to occur from breathing in its vapors resulting in the rapid onset of symptoms. A low volatility nerve agent (not easily dispersed in air) typically gets absorbed through the skin and has a delayed onset of signs
and symptoms.

An example of a high volatility nerve agent is sarin, whereas VX is a low volatility agent. In the body, a nerve agent exerts its effects by inhibiting an enzyme (acetylcholinesterase), resulting in acute illness – specifically, cholinergic crisis. Organophosphorus or carbamate pesticides produce similar effects to nerve agents.

The document includes information on the following, among others:

  • Signs and symptoms of nerve agent poisoning;
  • PPE;
  • Decontamination; and
  • Treatment.

According to the CDC, nerve agent or organophosphate toxicity might result from multiple routes of exposure.

It consists of a cholinergic syndrome of excess respiratory and oral secretions, diarrhea and vomiting, diaphoresis, convulsions, altered mental status, miosis, bradycardia, and generalized weakness that can progress to paralysis, respiratory arrest, and death.

Leave a comment

Your email address will not be published. Required fields are marked *